Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 88, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2008, 8:53 AM CDT for Presidio County, Texas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2008, 8:53 AM CDT (13:53 UTC)
- Expired
- Sep 23, 2008, 8:45 PM CDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Major
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 1.9 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 231353
FFWMAF
TXC377-231945-
/O.NEW.KMAF.FF.W.0088.080923T1353Z-080923T1945Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 AM CDT TUE SEP 23 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
PRESIDIO COUNTY IN WEST TEXAS.
* UNTIL 245 PM CDT
* AT 848 AM CDT...LOCAL OFFICIALS AND THE TEXAS DEPARTMENT
OF TRANSPORTATION CONTINUED TO REPORT FLOODING ALONG ROUTE
170 SOUTHEAST OF PRESIDIO TO NEAR LAJITAS. THE RELEASES
FROM THE LUIS LEON RESERVOIR ARE SLOWLY DECREASING BUT ARE
EXPECTED TO CONTINUE INDEFINITELY. WITH ELEVATED FLOWS CONTINUING
THROUGH THE LEVEE SYSTEM...THE POSSIBILITY OF FAILURE WITHOUT
WARNING CONTINUES.
* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
ROADWAYS.
LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
2952 10436 2957 10442 2967 10431 2948 10405
2938 10415
$$1 follow-up statement
000
WGUS54 KMAF 231942
FFWMAF
TXC377-240145-
/O.EXT.KMAF.FF.W.0088.000000T0000Z-080924T0145Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT TUE SEP 23 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE
* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
PRESIDIO COUNTY IN WEST TEXAS.
* UNTIL 845 PM CDT
* AT 238 PM CDT...LOCAL OFFICIALS AND THE TEXAS DEPARTMENT OF
TRANSPORTATION CONTINUED TO REPORT MAJOR FLOODING FROM PRESIDIO
THROUGH REDFORD AND ALONG FM 170 FROM PRESIDIO TO LAJITAS.
THE RELEASES FROM LUIS LEON RESERVOIR ARE SLOWLY DECREASING
BUT ARE EXPECTED TO CONTINUE INDEFINITELY. WITH ELEVATED FLOWS
CONTINUING THROUGH THE LEVEE SYSTEM...THE POSSIBILITY OF FAILURE
WITHOUT WARNING CONTINUES.
* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
ROADWAYS.
LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
2952 10436 2957 10442 2967 10431 2948 10405
2938 10415
$$
MUELLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:23 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 23, 6:23 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 AM CDT TUE SEP 23 2008
.DISCUSSION...
&&
.AVIATION...
WILL CONTINUE WITH VFR FORECAST THROUGH THE PERIOD. A FEW SITES
HAVE A SMALL TEMP/DEWPT SPREAD... NOT CARRYING ANY MENTION OF FOG
THIS MORNING BUT WILL CONTINUE TO MONITOR. OTHERWISE SOUTHERLY
WIND SHOULD PICK UP DURING THE DAY IN RESPONSE TO SURFACE TROUGH
AND BECOME GUSTY IN THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 401 AM CDT TUE SEP 23 2008/
DISCUSSION...
HIGH PRESSURE DOMINATES THE WEATHER PATTERN ACROSS THE SOUTHERN HALF
OF THE COUNTY AS A TROUGH MOVES ALONG THE U.S./CANADA BORDER.
SEVERAL MODELS DEPICT A WEAKNESS/MINOR DISTURBANCE OVER WEST TEXAS
TODAY BUT NOT EXPECTING ANYTHING SIGNIFICANT FROM THIS FEATURE.
RIDGE STRENGTHENS NEXT SEVERAL DAYS AS CENTER OF RIDGE SHIFTS WEST
TO NEW MEXICO.
A SURFACE TROUGH WILL TIGHTEN UP THE PRESSURE GRADIENT ACROSS THE
AREA AND MAY RESULT IN S/SE FLOW BECOMING A LITTLE GUSTY THIS
AFTERNOON. A SURFACE RIDGE WILL NOSE IN FROM THE EAST WEDNESDAY
AND THURSDAY RESULTING IN EASTERLY FLOW ACROSS THE AREA. THIS SHOULD
DROP TEMPS A DEGREE OR TWO OVER NEXT FEW DAYS. THE DEVELOPMENT OF
ANOTHER LEESIDE TROUGH FRIDAY WILL RETURN THE WIND BACK TO THE SOUTH.
TEMPS WILL STAY NEAR TO A LITTLE ABOVE NORMAL NEXT FEW DAYS AS HIGH
PRESSURE CONTINUES TO CONTROL WX PATTERN. EXPECT HIGHS GENERALLY IN
THE 80S WITH LOWS IN THE 50S.
STORMS DID NOT DEVELOP OVER MOUNTAINS YESTERDAY AND NOT EXPECTING ANY
TODAY. WILL CONTINUE DRY FORECAST. LATER SHIFTS WILL HAVE TO WATCH
MOUNTAINS AS UPSLOPE FLOW MAY BE ENOUGH TO TRY TO DEVELOP A FEW STORMS
WEDNESDAY/THURSDAY. MAV AND MET GUIDANCE POINTING TO SLIGHTLY HIGHER
POPS FOR MOUNTAINS FOR MID TO LATE WEEK.
AS FAR AS FLOODING CONDITIONS LITTLE CHANGED ON RIO GRANDE NEAR PRESIDIO.
FORTUNATELY NOT EXPECTING ADDITIONAL RAINFALL SO PROBLEMS WILL ALL BE
RESULT OF RELEASES. HAVE EXTENDED FFW AND WILL EXTEND FFA THROUGH 00Z.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
PRESIDIO VALLEY.
&&Hazardous weather outlook, Sep 23, 4:20 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 AM CDT TUE SEP 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 420 AM CDT TUE SEP 23 2008 /320 AM MDT TUE SEP 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE IN AND AROUND PRESIDIO. WATER RELEASES FROM LUIS LEON RESERVOIR IN MEXICO HAS CAUSED RIVER LEVELS TO RISE TO MODERATE TO MAJOR FLOOD STAGES... WITH A COUPLE OF LOCATIONS EXPERIENCING RECORD FLOODING. IN ADDITION... REPORTS INDICATE THAT THE WATER LEVEL ON THE SOUTH SIDE OF THE LEVEE SYSTEM IN PRESIDIO HAS REACHED THE TOP AND COULD FAIL. HIGHWAY 170 REMAINS CLOSED AS DO OTHER SMALLER ROADS. MOTORISTS IN THE AREA SHOULD USE EXTREME CAUTION AND ARE URGED NOT TO DRIVE THROUGH WATER COVERED ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FLOODING OF THE RIO GRANDE AT PRESIDIO IS EXPECTED TO CONTINUE. THE RELEASE RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST SEVERAL DAYS... BUT RIVER LEVELS ARE EXPECTED TO REMAIN ABOVE FLOOD STAGE THROUGH THE WEEK AT MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 2:12 AM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.